Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2022, 4:05 PM CDT for Lake County, Moody County, South Dakota. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2022, 4:05 PM CDT (21:05 UTC)
- Expired
- Apr 28, 2022, 4:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:16 PM CDT | HAIL 1 | 5 Nne Wentworth, SD | |
| Apr 28, 4:25 PM CDT | HAIL 1.25 | 5 Nnw Colman, SD | |
| Apr 28, 4:30 PM CDT | HAIL 1.5 | 5 N Colman, SD | |
| Apr 28, 4:48 PM CDT | HAIL 1.25 | 5 Nne Colman, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WUUS53 KFSD 282105 SVRFSD SDC079-101-282145- /O.NEW.KFSD.SV.W.0039.220428T2105Z-220428T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 405 PM CDT Thu Apr 28 2022 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northwestern Moody County in east central South Dakota... East central Lake County in east central South Dakota... * Until 445 PM CDT. * At 405 PM CDT, a severe thunderstorm was located near Wentworth, or 9 miles east of Madison, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Colman around 420 PM CDT. Other locations in the path of this severe thunderstorm include Egan. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4398 9697 4410 9703 4418 9669 4400 9660 TIME...MOT...LOC 2105Z 253DEG 18KT 4403 9692 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Schumacher
2 follow-up statements
952 WWUS53 KFSD 282119 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 419 PM CDT Thu Apr 28 2022 SDC079-101-282145- /O.CON.KFSD.SV.W.0039.000000T0000Z-220428T2145Z/ Moody SD-Lake SD- 419 PM CDT Thu Apr 28 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHWESTERN MOODY AND NORTHEASTERN LAKE COUNTIES... At 419 PM CDT, a severe thunderstorm was located near Colman, or 14 miles east of Madison, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northwestern Moody and northeastern Lake Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4401 9696 4411 9700 4418 9669 4402 9661 TIME...MOT...LOC 2119Z 253DEG 18KT 4405 9683 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Schumacher
976
WWUS53 KFSD 282133
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
433 PM CDT Thu Apr 28 2022
SDC079-282143-
/O.CAN.KFSD.SV.W.0039.000000T0000Z-220428T2145Z/
Lake SD-
433 PM CDT Thu Apr 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4401 9689 4413 9689 4418 9669 4402 9661
TIME...MOT...LOC 2133Z 252DEG 17KT 4406 9678
$$
SDC101-282145-
/O.CON.KFSD.SV.W.0039.000000T0000Z-220428T2145Z/
Moody SD-
433 PM CDT Thu Apr 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN MOODY COUNTY...
At 433 PM CDT, a severe thunderstorm was located near Colman, or 16
miles south of Brookings, moving east at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Moody County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4401 9689 4413 9689 4418 9669 4402 9661
TIME...MOT...LOC 2133Z 252DEG 17KT 4406 9678
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:50 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 28, 12:50 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1250 PM CDT Thu Apr 28 2022 .SHORT TERM...(Today and Tonight) Issued at 357 AM CDT Thu Apr 28 2022 Have seen a few thunderstorms across our far eastern counties, likely with one of the subtle short waves and just enough instability combine. Elsewhere, there have been a few weak returns over by Huron (or the northwestern portion of our CWA), but thus far have seen no indication of precip reaching the ground. Temperatures are in the lower 30s to lower 50s. Satellite shows quite a bit of high clouds around the region, with stratus building subtly west along the I-29 corridor. Amounts thus far have been less than a tenth of an inch, but given that some storms have trained this AM, could see some isolated higher reports. Uncertainty remains in today's shower/storm chances for a few reasons. Models this morning continue to disagree in the location of the warm front, which may hi-res models are using as a catalyst this afternoon for storm development. Additionally, all models continue to display variations in timing/depth/location of the short waves and different pushes of WAA progged to move through during the day. Thus, have lower than average confidence in current pops forecast, as hi-res and even the more broad scale models disagree on today's evolution. Depending on how far the aforementioned warm front gets this afternoon/this evening, could see enough instability and moisture move in along to create an isolated severe hail/wind threat along the MO River and into northeastern NE (outlined by the 28.06z SPC Day 1 Outlook), with the HRRR bringing over 1500 J/kg of CAPE into this area and other models showing ~1000 J/kg of elevated instability. Given the low confidence in how far north the front goes and the domino effect, feel severe threat today is minimal, but folks should be aware that stronger storms are possible. High temperatures will be highly dependent on the location of the warm front by this afternoon, especially for the areas along the MO River and the SD/NE/IA border. NAM/HRRR/RAP solutions remain the warmest (with the warm front furthest north) and the GFS running about 10-15 (or more for KSUX) degrees cooler. Given this, have stayed just on the warmer side of the center of guidance to account for the breadth of solutions. Cooler highs in the low 50s expected in southwestern MN, with highs in the mid/upper 60s (possibly hitting 70) along the MO River and along the Highway 20 corridor. Expect another breezy day though, as the surface pressure gradient remains compressed over the northern Plains, although winds west of the James River may be a bit lighter with less tightness in the pressure gradient. Although we could see some brief peeks of sun today, clouds prevail. Clouds and breezy winds continue tonight, with lows in the 40s to lower 50s. As with today's pops, uncertainty ahead of the main wave/low pressure leads to a bit lower confidence in pops. Think that some areas will see a break in the precip at some point tonight, with activity remaining fairly scattered. Expect the best chances for rain tonight west of I-29, where WAA and a short wave coincide. .LONG TERM...(Friday through Wednesday) Issued at 357 AM CDT Thu Apr 28 2022 Low pressure ejects from CO by daybreak Friday, with the mid and upper low/trough moving into the northern Plains by mid day Friday. Models have more agreement in the track of the low this morning (28.00z runs), but please note that even these slight differences in track north or south as well as timing will have an impact on both severe weather and rainfall potential. The ECMWF remains the furthest north and west with the surface low, while the GFS/NAM solutions are the furthest south/east. Most models (outside of the NAM) keep the instability to our south; however, a few models do have some elevated instability of over 1000 J/kg. Additionally, with 0-6 km bulk shear 25-40 knots, steep mid level lapse rates over 7 deg C/km, and potential location of the warm front and triple point, can't rule out isolated severe storms south of I-90. Would generally expect elevated storms, with hail as the main threat, although surface based storms could produce strong winds. Fronts in the area would provide enhanced shear, so a tornado cannot be ruled out. Threats/potential is covered well by the 28.06z SPC Day 2 Outlook. Unlike previous recent events, ensemble data and probabilities regarding rainfall amounts have remained steadfast the last few runs. Ensemble data comparison with climatology still shows PWAT values above the 90th percentile. Additionally, consistency remains in the high likelihood of at least some of the area seeing over 0.50" of rain Friday night through Saturday night, especially areas west of I-29. Given this and the fairly high deterministic QPF, can't rule out the potential for some locally heavy rainfall (outlined by the WPC Day 2 Excessive Rainfall Outlook), especially in thunderstorms. This forecaster continues to be cautiously optimistic given trends that some folks may see some beneficial rainfall Friday through Saturday. Regardless, breezy to gusty conditions will prevail, particularly on Saturday as the pressure gradient continues to tighten with the deepening low near our area. Have followed suit bumping the winds/gusts Saturday to the NBM 90th percentile. Although discussed between neighbors, have held off on issuance of any winds headlines for Saturday with this package. However, headlines may be needed. Still some differences in timing of the low pressure's exit on Sunday, but think that after some lingering precip in the east early in the day, we'll remain dry. Breezy conditions prevail. Temperatures only warm into the 50s. Cloud cover begins to diminish through Sunday night and into the early part of the week as the low moves off to the northeast. Models for the beginning to middle portion of next week continue to diverge fairly significantly. Could see a bit more active period with additional rain chances, but confidence is very low. Expect Monday to on the cooler side, with CAA and prevailing northwesterly flow. Generally expect temps to be near or on the cool side of normal, regardless of which solution verifies. Winds will be occasionally breezy. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1250 PM CDT Thu Apr 28 2022 Scattered showers and isolated thunderstorms will remain possible through the afternoon hours, with periods of MVFR cigs possible under areas of rain. IFR stratus for areas west of I-29 will likely drop into MVFR during the late evening into the overnight period. Can't rule out an evening shower/storm but it is looking less likely, with the main activity expected during the late overnight period and into the daytime hours on Friday. Winds will remain intermittently breezy and predominantly out of the east throughout the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...APT
Hazardous weather outlook, Apr 28, 4:39 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Thu Apr 28 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 439 AM CDT Thu Apr 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and storms expected today. An isolated strong to severe storm is possible across along the Missouri River into northeastern Nebraska this afternoon and evening. Brief heavy rain is possible in thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and storm chances continue Friday into early Sunday. Isolated strong to severe storms are possible south of Interstate 90, although confidence in potential is low. Brief heavy rain is possible in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 28, 2:38 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 SSE WINDOM 43.86N 95.11W
04/28/2022 E1.25 INCH COTTONWOOD MN CO-OP OBSERVER
&&
TRMLocal storm report, Apr 28, 3:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 SSE OKABENA 43.72N 95.30W
04/28/2022 E1.00 INCH JACKSON MN TRAINED SPOTTER
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 50 min |
| Apr 28, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 38 min |
| Apr 28, 6:03 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 42 min |
| Apr 28, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.